Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 62, NWS Springfield, MO

July 19, 2002Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 19, 2002, 7:35 AM CDT for Shannon County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 7:35 AM CDT (12:35 UTC)
Expired
Jul 19, 2002, 10:30 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The Springfield radar (KSGF), 178 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 191235
FFWSGF
MOC203-191530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SHANNON COUNTY IN MISSOURI

* UNTIL 1030 AM CDT

* AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAD 
  FALLEN IN SOUTHERN SHANNON COUNTY SINCE 630 AM.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...WINONA...EMINENCE AND BIRCH TREE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA BY 9 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3718 9123 3688 9125 3688 9166 3718 9165

SUTTON
2 follow-up statements
996 
RWUS32 KSGF 191412
FFSSGF
MOC203-191530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT FRI JUL 19 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR SOUTHERN
SHANNON COUNTY...

AT 900 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT OVER 4 
INCHES OF RAIN HAD FALLEN OVER THE SOUTHERN THIRD OF SHANNON COUNTY. 

THUNDERSTORMS VERY HEAVY RAINFALL WERE REDEVELOPING TO THE WEST OF 
THE WARNING AREA...BRINGING CONTINUED EPISODES OF HEAVY RAINFALL TO 
SOUTHERN SHANNON COUNTY.  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL
CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR 
LOW WATER CROSSINGS.  ADDITIONALLY...COUNTRY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING. SOME LOCATIONS THAT WILL EXPERIENCE 
FLOODING INCLUDE...WINONA...BIRCH TREE...TERESITA AND MONTIER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

$$
TERRY
727 
RWUS32 KSGF 191506
FFSSGF
MOC203-191530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 AM CDT FRI JUL 19 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT SOUTHERN SHANNON 
COUNTY...

AT 955 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE TRACKING FROM 
SOUTHEAST TEXAS COUNTY INTO SOUTHWEST SHANNON COUNTY. DOPPLER RADAR 
ESTIMATED THAT THREE TO FOUR INCHES OF RAIN HAS ALREADY FALLEN IN 
THE AREA...WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE OVER AREAS 
NEAR BIRCH TREE THROUGH 11 AM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO 
OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...WINONA...BIRCH TREE...TERESITA AND MONTIER.

A VOLUNTEER WEATHER OBSERVER NEAR WINONA REPORTED 3.4 INCHES OF 
RAINFALL THIS MORNING...AND REPORTED THAT EVACUATIONS WERE UNDERWAY 
AT CAMPGROUNDS ALONG THE JACKS FORK RIVER.   

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF 
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES 
AWAY.

LAT...LON 3709 9123 3688 9123 3689 9168 3707 9167

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:15 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 2:15 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT FRI JUL 19 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TODAY THROUGH SATURDAY AND
THEIR IMPACT ON TEMPERATURES

AS WAS THE CASE LAST NIGHT...CONVECTION FORMING DURING THE OVERNIGHT
HOURS ACROSS THE FORECAST AREA...TIED TO THE LOW LEVEL JET. AREA OF
SCATTERED SHOWERS OVER CENTRAL MISSOURI ASSOCIATED WITH MID LEVEL
OUTFLOW FROM IOWA CONVECTION THURSDAY EVENING. SHOWERS AND
THUNDERSTORMS HAD DEVELOPED ALONG THE MISSOURI/ARKANSAS BORDER SOUTH
OF WEST PLAINS BETWEEN 0630 AND 0700 UTC. 850 MB WINDS ONLY ABOUT 20
KNOTS...BUT 925 MB WINDS ARE CLOSER TO 30 KNOTS ACROSS SOUTHEAST
KANSAS AND EASTERN OKLAHOMA.

UNSETTLED WEATHER WILL CONTINUE TODAY THROUGH SATURDAY...WITH LOW
CONFIDENCE IN PRECIPITATION CHANCES. ALTHOUGH MID LEVEL SHEAR AXIS
WILL MOVE SOUTHEAST OF THE FORECAST AREA TODAY...SURFACE BOUNDARIES
WILL STILL BE PRESENT ACROSS THE OZARKS...WHICH WILL LIKELY RESULT
IN SCATTERED DIURNAL CONVECTION. BEST CHANCES TODAY SHOULD BE OVER
SOUTHEAST SECTIONS...NEAR AND AHEAD OF MID LEVEL SHORTWAVE.

KEPT THE CHANCE OF SHOWERS AND THUNDERSTORMS GOING TONIGHT...AS LOW
LEVEL JET DEVELOPS ONCE AGAIN. ETA SUGGESTS THAT NORTHWEST ARKANSAS
WILL BE THE PRIME LOCATION FOR NOCTURNAL CONVECTION TONIGHT...BUT
WILL LEAVE IT IN AREA WIDE FOR NOW. LATER SHIFTS MAY BE ABLE TO TRIM
THE POPS IN NORTHERN SECTIONS.

SATURDAY IS ANOTHER QUESTION MARK. HAVE NOT MADE ANY CHANGES TO
POPS...BUT COULD SEE THEM BEING DROPPED TO THE SLIGHT CHANCE
CATEGORY IF MODELS VERIFY: WITH MID LEVEL HEIGHTS RISING...ONLY
FOCUSING MECHANISM FOR STORM DEVELOPMENT WILL BE SURFACE BOUNDARIES.

AVN AND CANADIAN CONSISTENT IN BRINGING SURFACE FRONT INTO THE
FORECAST AREA MONDAY AFTERNOON. HAVE ADDED A CHANCE POP TO THE
NORTHWESTERN THIRD OF THE FORECAST AREA MONDAY AFTERNOON AND
EVENING.

HAVE BUMPED UP TEMPERATURES IN WESTERN AND NORTHERN SECTIONS TODAY
AND SATURDAY TO BLEND BETTER WITH SURROUNDING OFFICES.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Jul 19, 6:00 AM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI JUL 19 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...DAMAGING WINDS AROUND 60 MPH AND HEAVY RAINFALL

* AREAS AFFECTED AND TIMING...

LOCATIONS EAST OF SPRINGFIELD BETWEEN 2 PM AND 8 PM

* SPOTTER ACTIVATION OUTLOOK...

NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE
WEATHER

* DISCUSSION...

THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO
INFLUENCE THE AREA WEATHER TODAY. SINCE THE BULK OF THE SYSTEM HAD
MOVED SOUTHEAST OF THE REGION BY EARLY FRIDAY MORNING...ONLY
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING.

ALTHOUGH PORTIONS OF SOUTH CENTRAL MISSOURI RECEIVED HEAVY RAINFALL
THURSDAY...THE SCATTERED NATURE OF THE STORMS TODAY WILL MAKE
WIDESPREAD FLOODING UNLIKELY.

* EXTENDED OUTLOOK THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY...
HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL MISSOURI MONDAY
AFTERNOON AND EVENING...AND AREA WIDE TUESDAY. AT THIS TIME...SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:19 AM CDTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Jul 19, 2:22 PM CDTSevere Thunderstorm WarningSGFLaclede38 min
Jul 19, 2:51 PM CDTSevere Thunderstorm WarningSGFChristian, Webster39 min
Jul 19, 3:23 PM CDTSevere Thunderstorm WarningSGFDallas, Polk37 min
Jul 19, 4:00 PM CDTSevere Thunderstorm WarningSGFPolk45 min
Jul 19, 4:24 PM CDTSevere Thunderstorm WarningSGFChristian51 min
Jul 19, 4:25 PM CDTSevere Thunderstorm WarningSGFGreene35 min
Jul 19, 4:46 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence44 min
Jul 19, 5:14 PM CDTSevere Thunderstorm WarningSGFCedar61 min
Jul 19, 5:21 PM CDTSevere Thunderstorm WarningSGFSt. Clair54 min
Jul 19, 5:48 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair27 min
Jul 19, 6:23 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair37 min

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.